Alert archive / Texas / Wind Advisories in 2023

Wind Advisory 24, NWS Midland/Odessa, TX

March 30, 20235 counties in Texas; Eddy County, New Mexico

NWS Midland/Odessa, TX issued this wind advisory at Mar 30, 2023, 3:35 AM CDT for 5 counties in Texas; Eddy County, New Mexico. It took effect at Mar 30, 2023, 1:00 PM CDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Mar 30, 2023, 3:35 AM CDT (08:35 UTC)
In effect from
Mar 30, 2023, 1:00 PM CDT
Expired
Mar 30, 2023, 11:57 PM CDT
In force
11 hr
Issued by
NWS Midland/Odessa, TX

Counties Eddy County, NM, Brewster County, TX, Culberson County, TX, Jeff Davis County, TX, Presidio County, TX, Reeves County, TX

The radar

The Midland/Odessa radar (KMAF), 205 km from the middle of the area, began a volume at 08:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 8.6 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2023-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2023-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2301 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-52 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

897 
WWUS74 KMAF 300835
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
335 AM CDT Thu Mar 30 2023

NMZ027-TXZ270-271-277-010000-
/O.EXT.KMAF.HW.W.0020.230330T1400Z-230401T0000Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Davis Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
Pine Springs, and Fort Davis
335 AM CDT Thu Mar 30 2023 /235 AM MDT Thu Mar 30 2023/

...HIGH WIND WARNING NOW IN EFFECT FROM 9 AM CDT /8 AM MDT/ THIS
MORNING TO 7 PM CDT /6 PM MDT/ FRIDAY...

* WHAT...West winds 35 to 45 mph with gusts up to 75 mph 
  expected.

* WHERE...Guadalupe and Delaware Mountains, and Davis.

* WHEN...From 9 AM CDT /8 AM MDT/ this morning to 7 PM CDT /6 PM 
  MDT/ Friday.

* IMPACTS...Severe turbulence near the mountains will be 
  hazardous for low flying light aircraft.  Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches.  If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

NMZ028-TXZ272-273-275-276-278>281-311200-
/O.NEW.KMAF.WI.Y.0024.230330T1800Z-230331T1200Z/
Eddy County Plains-Van Horn and Highway 54 Corridor-
Eastern Culberson County-Chinati Mountains-Marfa Plateau-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
Van Horn, Marfa, Alpine, Big Bend NP, Panther Junction, Marathon,
Chisos Basin, and Presidio
335 AM CDT Thu Mar 30 2023 /235 AM MDT Thu Mar 30 2023/

...WIND ADVISORY IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS
AFTERNOON TO 7 AM CDT /6 AM MDT/ FRIDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Portions of southeast New Mexico and southwest Texas.

* WHEN...From 1 PM CDT /noon MDT/ this afternoon to 7 AM CDT /6 
  AM MDT/ Friday.

* IMPACTS...Gusty winds could blow around unsecured objects.  
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle.  Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
2 follow-up statements
932 
WWUS74 KMAF 301839
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
139 PM CDT Thu Mar 30 2023

NMZ027-TXZ270-271-277-310645-
/O.CON.KMAF.HW.W.0020.000000T0000Z-230401T0000Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Davis Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
Pine Springs, and Fort Davis
139 PM CDT Thu Mar 30 2023 /1239 PM MDT Thu Mar 30 2023/

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/
FRIDAY...

* WHAT...West winds 35 to 45 mph with gusts up to 75 mph 
  expected.

* WHERE...Guadalupe, Delaware and Davis mountains.

* WHEN...Until 7 PM CDT /6 PM MDT/ Friday.

* IMPACTS...Severe turbulence near the mountains will be 
  hazardous for low flying light aircraft. Travel will be 
  difficult, especially for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

NMZ028-TXZ272-273-275-276-278>281-310645-
/O.CON.KMAF.WI.Y.0024.000000T0000Z-230331T1200Z/
Eddy County Plains-Van Horn and Highway 54 Corridor-
Eastern Culberson County-Chinati Mountains-Marfa Plateau-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
Van Horn, Marfa, Alpine, Big Bend NP, Panther Junction, Marathon,
Chisos Basin, and Presidio
139 PM CDT Thu Mar 30 2023 /1239 PM MDT Thu Mar 30 2023/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT /6 AM MDT/
FRIDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of southeast New Mexico and southwest Texas.

* WHEN...Until 7 AM CDT /6 AM MDT/ Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
933 
WWUS74 KMAF 310457
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
1157 PM CDT Thu Mar 30 2023

NMZ028-TXZ272-273-275-276-278>281-310600-
/O.CAN.KMAF.WI.Y.0024.000000T0000Z-230331T1200Z/
Eddy County Plains-Van Horn and Highway 54 Corridor-
Eastern Culberson County-Chinati Mountains-Marfa Plateau-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
Van Horn, Marfa, Alpine, Big Bend NP, Panther Junction, Marathon,
Chisos Basin, and Presidio
1157 PM CDT Thu Mar 30 2023 /1057 PM MDT Thu Mar 30 2023/

...WIND ADVISORY IS CANCELLED...

Winds in the advisory area have fallen below criteria.

$$

NMZ027-TXZ270-271-277-010000-
/O.CON.KMAF.HW.W.0020.000000T0000Z-230401T0000Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Davis Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
Pine Springs, and Fort Davis
1157 PM CDT Thu Mar 30 2023 /1057 PM MDT Thu Mar 30 2023/

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/
FRIDAY...

* WHAT...West winds 35 to 45 mph with gusts up to 70 mph.

* WHERE...Guadalupe and Delaware Mountains, and Davis.

* WHEN...Until 7 PM CDT /6 PM MDT/ Friday.

* IMPACTS...Severe turbulence near the mountains will be 
  hazardous for low flying light aircraft.  Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this wind advisory went out at Mar 30, 12:08 AM CDT, 3 hours 27 minutes earlier.

Area forecast discussion, Mar 30, 12:08 AM CDT, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1208 AM CDT Thu Mar 30 2023

...New AVIATION...

.SHORT TERM...
(This afternoon through Thursday night)
Issued at 105 PM CDT Wed Mar 29 2023

A weak upper ridge sits across West Texas this afternoon providing
clear skies and pleasant weather. A deep upper low over the West
Coast will move east over the next 48 hours reaching the Great
Plains on Friday. The polar jet is located on the southern
periphery of the low and will be located over southern New Mexico
and the South Plains Thursday into early Friday. Strong winds
associated with the jet are expected to initially mix into the the
Guadalupe and Davis Mountains Thursday, then spread east across
much of the area on Friday. Westerly, downsloping winds should
send temperatures back above normal tomorrow with highs reaching
well into the 80s for much of the CWA.

Hennig

&&

.LONG TERM...
(Friday through Tuesday)
Issued at 105 PM CDT Wed Mar 29 2023

Friday will be well above normal in the way of temperature, and at
this time of year, that usually means wind and fire weather
concerns as well. The strong short wave trough will pass to the
north of the region Friday, placing much of west Texas and
southeastern New Mexico in a windy and warm regime. Along with the
wind, V dot del dirt will also be common, especially downwind of
cotton fields across the northern Permian Basin and various
construction sites. Saturday will be relatively quiet, but another
short wave trough will begin to affect the region Sunday through
Tuesday. Temperatures will be above early April normals with
strong winds likely over the Delaware and Guadalupe mountain
ranges (and possibly the Davis Mountains) and more blowing dirt. A
weak front will pass across the southern High Plains
Tuesday/Wednesday, knocking back temperatures some. Unfortunately,
chances of anything resembling liquid water falling from the sky
are virtually nil. -bc

&&

.AVIATION...
(06Z TAFS)
Issued at 1159 PM CDT Wed Mar 29 2023

KMAF VWP shows an impressive 45kt LLJ has developed this morning,
advecting stratus north as per satellite imagery. NBM and hi-res
models suggest this will develop into KMAF overnight, bringing a
few hours of IFR cigs to the terminal. That said, VFR conditions
are expected the next 24 hours otherwise, save for local BLDU.
Once mixing commences late morning, surface winds will veer to SW
and become gusty as leeside troughing strengthens ahead of the
next upper trough making landfall on the west coast. This,
despite abundant high cloud, will continue into Thursday night as
the trough approaches.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               76  52  80  53 /   0   0  10  10
Carlsbad                 79  45  84  46 /   0   0   0   0
Dryden                   73  53  82  56 /   0   0  10   0
Fort Stockton            80  52  86  51 /   0   0  10   0
Guadalupe Pass           71  50  75  42 /   0   0   0   0
Hobbs                    75  46  82  46 /   0   0   0   0
Marfa                    77  41  79  41 /   0   0   0   0
Midland Intl Airport     76  51  80  51 /   0   0   0  10
Odessa                   75  52  81  51 /   0   0   0  10
Wink                     78  49  85  47 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning from 10 AM CDT /9 AM MDT/ Thursday to 7 PM CDT
     /6 PM MDT/ Friday for Davis Mountains-Guadalupe Mountains
     Above 7000 Feet-Guadalupe and Delaware Mountains.

     Red Flag Warning from noon CDT /11 AM MDT/ to 8 PM CDT /7 PM
     MDT/ Thursday for Eastern Culberson County-Guadalupe
     Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
     Loving-Reeves County Plains-Van Horn and Highway 54
     Corridor.

     Fire Weather Watch from Friday morning through Friday evening
     for Andrews-Borden-Crane-Davis Mountains-Davis Mountains
     Foothills-Dawson-Eastern Culberson County-Ector-Gaines-
     Glasscock-Guadalupe Mountains Above 7000 Feet-Guadalupe and
     Delaware Mountains-Howard-Loving-Marfa Plateau-Martin-
     Midland-Mitchell-Pecos-Reagan-Reeves County Plains-Scurry-
     Upton-Van Horn and Highway 54 Corridor-Ward-Winkler.

NM...High Wind Warning from 9 AM Thursday to 6 PM MDT Friday for
     Guadalupe Mountains of Eddy County.

     Red Flag Warning from 11 AM to 7 PM MDT Thursday for Chaves
     Plains-Eddy Plains-Lea-Sacramento Foothills and Guadalupe
     Mountains.

     Fire Weather Watch from Friday morning through Friday afternoon
     for Chaves Plains-Eddy Plains-Lea-Sacramento Foothills and
     Guadalupe Mountains.

&&

SHORT TERM...10
LONG TERM....70
AVIATION...44
Hazardous weather outlook, Mar 29, 2:15 PM CDT, 13 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
215 PM CDT Wed Mar 29 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-301915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
215 PM CDT Wed Mar 29 2023 /115 PM MDT Wed Mar 29 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A High Wind Warning is in effect from Thursday morning to Friday
afternoon for the Guadalupe, Delaware, and Davis Mountains.

A Red Flag Warning is in effect Thursday afternoon for the Davis,
Guadalupe, and Delaware Mountains as well as the plains of
southeastern New Mexico and the upper Trans Pecos regions of west
Texas, including Culberson County.

A Fire Weather Watch is in effect from mid morning Friday through
late Friday afternoon for much of west Texas and southeastern New
Mexico.

Elevated to critical fire weather concerns are expected each
afternoon Sunday through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 1:42 PM CDTRed Flag WarningMAFAndrews, Borden, Brewster, Crane, Culberson, Dawson and 17 more29 hr

Nearby

Wind Advisories in Texas, 2023Wind Advisories in New Mexico, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.